[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.124.106. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 1988

Effect of Potassium Depletion by Thiazides

Author Affiliations

University of Mississippi Medical Center 2500 N State St Jackson, MS 39216

Arch Intern Med. 1988;148(6):1265-1266. doi:10.1001/archinte.1988.00380060029005
Abstract

The interesting study by Papademetriou and his colleagues1 was necessary because of widespread acceptance of the following line of reasoning: Trials of antihypertensive therapy have in general not shown as much benefit in reducing coronary heart disease events as in reducing stroke. It was therefore hypothesized that the therapeutic regimens that usually were based on thiazides were exerting some malign influence. One postulated influence was death due to arrhythmia produced by hypokalemia.

See also p 1272.

The assumption that hypokalemia leads to arrhythmia is based on in vitro studies which show that the irritability of myocardial tissue can be influenced immediately by changing the potassium in the bath. However, physiology texts state that it is the ratio between extracellular and intracellular potassium that is important as far as irritability is concerned. The intracellular potassium level also falls with thiazide-produced potassium depletion; thus, the ratio may not be changed as

First Page Preview View Large
First page PDF preview
First page PDF preview
×